Alert archive / Kansas / Tornado Warnings in 2023
Tornado Warning 15, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Jul 16, 2023, 6:03 PM CDT for Barton County, Kansas. It was in force for 27 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2023, 6:03 PM CDT (23:03 UTC)
- Expired
- Jul 16, 2023, 6:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Barton County, KS
The radar
The Dodge City radar (KDDC), 123 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 6:08 PM CDT | TSTM WND DMG | 2 Ene Great Bend, KS | Part of the roof of a church was torn off in town according to a public report relayed via KAKE and KSN. Time is based on other reports. |
| Jul 16, 6:08 PM CDT | TSTM WND DMG | 2 Ne Great Bend, KS | Report from mPING of trees uprooted or snapped. Roof was blown off. |
| Jul 16, 6:08 PM CDT | TSTM WND DMG | 2 Ne Great Bend, KS | Report from mPING: Trees uprooted or snapped; Roof blown off. |
| Jul 16, 6:13 PM CDT | HAIL 2.5 | 1 Ene Great Bend, KS | Hen egg to tennis ball size at Eisenhower School. |
| Jul 16, 6:15 PM CDT | HAIL 4 | 1 S Great Bend Airport, KS | Report sent via Twitter of baseball sized hail with one softball sized piece of hail in the yard. Time is based on radar. |
| Jul 16, 6:30 PM CDT | TSTM WND DMG | 1 Ne Great Bend, KS | Report from mPING: 3-inch tree limbs broken; Power poles broken. |
| Jul 16, 6:30 PM CDT | TSTM WND DMG | 1 Ne Great Bend, KS | Report from mPING of 3-inch tree limbs broken; Power poles broken. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 3:24 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 1727 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
470
WFUS53 KICT 162303
TORICT
KSC009-162330-
/O.NEW.KICT.TO.W.0015.230716T2303Z-230716T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
603 PM CDT Sun Jul 16 2023
The National Weather Service in Wichita has issued a
* Tornado Warning for...
South central Barton County in central Kansas...
* Until 630 PM CDT.
* At 602 PM CDT, a severe thunderstorm capable of producing a tornado
was located just northwest of Great Bend, moving south at 25 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
south central Barton County, including the following locations...
Great Bend Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3847 9875 3826 9875 3826 9888 3843 9889
TIME...MOT...LOC 2302Z 338DEG 21KT 3837 9884
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
DARMOFAL2 follow-up statements
628
WWUS53 KICT 162312
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
612 PM CDT Sun Jul 16 2023
KSC009-162330-
/O.CON.KICT.TO.W.0015.000000T0000Z-230716T2330Z/
Barton KS-
612 PM CDT Sun Jul 16 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR SOUTH
CENTRAL BARTON COUNTY...
At 611 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Great Bend, moving south at 20 mph. Besides a
possible tornado, this storm is producing destructive winds in
excess of 70 mph and golf ball size hail!
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Great Bend and Great Bend Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3847 9875 3826 9875 3826 9888 3843 9889
TIME...MOT...LOC 2311Z 341DEG 19KT 3833 9880
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
DARMOFAL424
WWUS53 KICT 162321
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
621 PM CDT Sun Jul 16 2023
KSC009-162330-
/O.EXP.KICT.TO.W.0015.000000T0000Z-230716T2330Z/
Barton KS-
621 PM CDT Sun Jul 16 2023
...THE TORNADO WARNING FOR SOUTH CENTRAL BARTON COUNTY WILL EXPIRE AT
630 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and
a Severe Thunderstorm Warning remains in effect for the area until
630 pm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Kansas.
LAT...LON 3847 9875 3826 9875 3826 9888 3843 9889
TIME...MOT...LOC 2320Z 338DEG 21KT 3829 9878
$$
DARMOFALWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jul 16, 3:31 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 16, 3:31 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Wichita KS 331 PM CDT Sun Jul 16 2023 .MESOSCALE DISCUSSION... Issued at 325 PM CDT Sun Jul 16 2023 Convection over NE KS this morning has thrown out a prominent outflow boundary, currently working its way south to along a line from KSLN to KEMP to just north of Iola. The western edge of the outflow is stalling or washing out over central KS, leading to this portion of the boundary just waggling over central KS for the afternoon hours. An increasing unstable airmass is located just south of the boundary, with convergence along the central KS boundary expected to lead to isolated or scattered storms developing during max heating, by around 23z. Some question on how widespread this convection will be, given a warm elevated mixed layer (CAP). But think isolated storms will develop during max heating. Could even see development delayed until the weak impulse in central Neb drops south and interacts with this boundary, by around 23z. The combination of moderate instability (3500-4000 J/kg SBCAPE) and bulk shear around 40-45 kts, and decent directional shear, will lead to a chance of any storm that develops to become a severe supercell with large hail up to 2 inches in diameter possible. Inverted-V soundings also suggests a damaging wind threat as the storms evolve later this evening, potentially propagating to the south. Propagation of the convection should be to the south, but some uncertainty on how far south this convection will get, but think if a storm develops, it may make it south into south central KS by later this evening, with strong to severe wind gusts possible. Most of the convection will be diurnally driven, and diminish as it moves south into warmer temps aloft, and with the loss of max heating. If you have any outdoor plans, stay weather aware. When thunder roars, go indoors. Ketcham && .SHORT TERM...(This evening through Tuesday) Issued at 325 PM CDT Sun Jul 16 2023 Highlights: 1) Warm up to start the week (around 100 on Tuesday) 2) Thunderstorm potential this evening Challenges: 1) Precipitation chances and respective coverage today 2) Temperatures, dewpoints and resulting heat indices on Tuesday Changes: 1) Precipitation chances and timing this eve-Mon 2) Dewpoints on Monday A trough is situated over Ontario to the upper/mid Mississippi River Valleys, Great Lakes to the southeast CONUS while a ridge is set up over the Desert Southwest to Great Basin and British Columbia. There is an eastward track for both the trough and ridge for Monday. Another waves moves onshore on Monday which essentially tracks east and eventually helps squash the ridge. This results in a wave for Tuesday as the western wave tracks to join the eastern trough. Hot and humid conditions are anticipated to return early this week as the ridge shifts east over the area. Warm air advection amplifies for Tuesday with temperatures around 100 degrees; ensembles indicate anomalous temperatures at 700 and 850mb Tuesday into Wednesday. Heat indices are not anticipated to be as high as last week, but they are calculated to be from 100-105 on Monday and around 105 on Tuesday. This could lead to the need for an advisory. Given moisture advection on Tuesday, the NBM may be under doing dewpoints which occurred last week as well. While the values were not increased, it is possible that they may need to be bumped up. Since there is still time to modify the temperatures and dewpoints, any headline decisions will be held off for now. If you have to work or spend time outdoors, make sure to drink plenty of fluids and avoid strenuous activities during the afternoon if possible. On the plus side, breezy winds are anticipated especially over southern Kansas at speeds of 20-30 mph ahead of the boundary. These winds will help what it feels like. Given these winds, wet bulb globe temperatures (WBGT) are calculated to be lower on Tuesday through some of the Flint Hills compared to Monday. .LONG TERM...(Wednesday through Sunday) Issued at 325 PM CDT Sun Jul 16 2023 Highlights: 1) Cooler by the end of the week 2) Off-and-on chances for showers and storms Somewhat cooler air works in for Wednesday with a bigger push by the end of the week into next weekend. Temperatures are forecast to drop below seasonal normal with highs in the 80s. There are subtle features that will move through during the end of the week as the ridge builds again in the west. Periodic chances for showers and storms are expected with these subtleties. Uncertainty remains in the coverage and chances for any respective location thus stay tuned. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1247 PM CDT Sun Jul 16 2023 Convection over NE KS has thrown out a prominent outflow boundary, currently working its way south to along a line from KSLN to KEMP to just north of Iola. Think the eastern portion of this outflow will continue to push south, leading to a wind shift at KCNU within the next hour or two. But think the western edge of the outflow will stall over central KS, leading to this portion of the boundary just waggling over central KS for the afternoon hours. Increased moisture and convergence along the central KS boundary will probably lead to TSRA developing over central KS, for late this afternoon or early this evening during max heating, by around 23z. Some question on how widespread this convection will be, given some capping issues. But think some isolated TSRA will develop, so will include a VCTS and a tempo group for the KSLN and KRSL taf locations from 23z- 03z. Propagation of the convection should be to the south, but some uncertainty on how far south this convection will get, so will include a VCTS for the KICT and KHUT Tafs as well. Most of the convection will be diurnally driven, so expect VFR conditions overnight into early on Mon. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 96 74 102 / 40 10 10 0 Hutchinson 67 96 74 105 / 40 10 10 0 Newton 68 95 74 102 / 40 10 10 0 ElDorado 67 94 74 100 / 30 10 10 0 Winfield-KWLD 69 95 74 101 / 30 10 10 0 Russell 66 97 73 102 / 30 0 10 0 Great Bend 66 96 73 102 / 40 0 10 0 Salina 67 95 73 104 / 40 10 10 0 McPherson 67 94 73 102 / 40 10 10 0 Coffeyville 68 95 74 102 / 30 30 10 0 Chanute 69 94 72 101 / 30 20 10 0 Iola 67 93 71 101 / 30 20 20 0 Parsons-KPPF 68 95 73 102 / 30 20 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Severe Thunderstorm Watch until 10PM for north central and portions of south central KS. && MESOSCALE...Ketcham SHORT TERM...Juanita LONG TERM...Juanita AVIATION...Ketcham
Hazardous weather outlook, Jul 16, 4:34 PM CDT, 1 hour 29 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 434 PM CDT Sun Jul 16 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 434 PM CDT Sun Jul 16 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Evening into Tonight Scattered thunderstorms will be possible this evening through tonight along and west of the Kansas Turnpike. A few storms may be severe. The main impacts with the strongest storms will be hail up to baseball size and wind gusts of up to 70 mph. Locally heavy rainfall will also be possible and may result in minor localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a lingering slight chance for thunderstorms in southeast Kansas Monday morning into the early afternoon. Severe weather is not anticipated. Heat indices ranging from 100 to 105 are forecast during the afternoon hours on Monday areawide, on Wednesday in southern Kansas and on Thursday in southeast Kansas. The highest heat indices are expected to occur on Tuesday with values around 105. There are chances for thunderstorms in north central Kansas on Tuesday. Additional chances of storms exist for much of the area from Wednesday through Saturday. There is potential for a few strong to severe thunderstorms, but widespread severe weather is not expected with these storms at this time. Locally heavy rainfall will be possible as well and could result in minor localized flooding specifically on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is anticipated today and tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Jul 16, 5:35 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
535 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM Hail 5 N Claflin 38.60N 98.54W
07/16/2023 E1.00 inch Barton KS Trained Spotter
pea to dime size.
&&
bkLocal storm report, Jul 16, 5:46 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
546 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM Tstm Wnd Dmg 3 E Russell Airport 38.87N 98.77W
07/16/2023 Russell KS Emergency Mngr
5 power poles knocked on Homer Road from
Bunker Hill to Russell.
&&
bkLocal storm report, Jul 16, 5:53 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
553 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM Tstm Wnd Gst 2 N Hoisington 38.55N 98.78W
07/16/2023 E60 MPH Barton KS Law Enforcement
sustained 45 to 50 mph, with gusts of 55 to
60 mph.
&&
bkLocal storm report, Jul 16, 6:00 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
600 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM Hail 2 E Great Bend 38.37N 98.77W
07/16/2023 M1.00 inch Barton KS Emergency Mngr
600 block of Coolidge.
&&
bkLocal storm report, Jul 16, 6:01 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
601 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM Hail 2 ENE Great Bend 38.38N 98.78W
07/16/2023 M1.75 inch Barton KS Public
Report from mPING: Golf Ball (1.75 in.).
&&
bkLocal storm report, Jul 16, 6:03 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
603 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM Hail 2 E Great Bend 38.37N 98.77W
07/16/2023 M1.75 inch Barton KS Emergency Mngr
&&
bkThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 4:21 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 54 min |
| Jul 16, 5:07 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 38 min |
| Jul 16, 5:11 PM CDT | Tornado Warning | ICT | Russell | 19 min |
| Jul 16, 5:36 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 54 min |
| Jul 16, 5:59 PM CDT | Tornado Warning | ICT | Barton | 20 min |
| Jul 16, 6:23 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 24 min |
| Jul 16, 6:58 PM CDT | Special Weather Statement | ICT | Ellsworth | 32 min |
Nearby
Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.